How to help a friend in a drug emergency
Dealing with a drug emergency involving you or a friend
Taking drugs can lead to an emergency situation where you or a friend suffer a bad drug reaction, mix drugs with alcohol or take too much.
It's important to know how to help in a drugs emergency and who to contact for support.
What is a drug emergency?
A drug emergency can include:
- Taking an overdose
- Fearing a drug has been contaminated
- Experiencing an unusual reaction to a drug
You should go to the A&E department of the nearest hospital or call Emergency Services on 999 or 112 immediately.
How to help when someone feels fear, tense or panicked
Speed, cannabis, ecstasy, acid and magic mushrooms can sometimes make you feel tense, frightened or panicky. Other drugs can have the same effect if you react badly to them. The following is what you can do to help:
- Calm and reassure the person in difficulty
- Speak normally and try not to show signs of panicking
- Remind them that the effects of the drug will wear off
- Take them somewhere quiet with low lights
- If they are having problems breathing then calm them and ask them to breathe slowly and deeply
How to help when someone is overheating
Ecstasy, speed or any drug that raises your body temperature can cause overheating. You might become dehydrated and too hot. This could be after dancing and warning signs include fainting, tiredness, exhaustion or cramps. The following is what you can do to help:
- Take them somewhere cooler and quiet
- Stay with them all the time
- Take off any extra clothing that they're wearing
- Get them to rehydrate with water regularly, but don’t let them drink more than a pint of water in an hour
If they're not getting better call an ambulance on 999. Make sure that somebody stays with them even if one person has to leave to call for help. If you call an ambulance, stay with them until it arrives and then tell the ambulance people what drugs were taken and if they also had alcohol or anything else
How to help when someone is unconscious
A lot of alcohol or too much of most drugs can cause you to pass out or go into a state of unconsciousness. The following is what you can do to help:
- First of all, it's important to check if the person is actually unconscious or has just fallen asleep
- Shake the person to see if they respond
- If you don't receive any response and are in a pub or nightclub alert the bouncers or staff immediately- many nightclub staff will have first aid training and will know what to do
- If this is not possible, and the person is still unresponsive, call an ambulance on 999 right away
- Make sure someone stays with them even if one person has to leave to call for help
- If you're alone, go and call help then get back to them ASAP
- Make sure they're breathing - If you think they're not, give mouth-to-mouth resuscitation or shout for someone to help who knows emergency resuscitation
- Put them lying on their side (with their head tilted back to open their airway), and in the recovery position, so that they don't choke
- If you call an ambulance, stay with them until it arrives and then tell the ambulance people what drugs were taken and if they also had alcohol or anything else
Supports and Services
- Drugs.ie: Online information and support for drug and alcohol use. Includes a national directory of drug and alcohol services
- HSE Drugs, Alcohol, HIV and Sexual Health Helpline: Freephone 1800 459 459.
- The Club Drug Clinic offers advice, support and detoxification for GHB (Liquid Ecstasy, G) and other chemsex and club drugs is an integrated person centred specialist addiction service: Tel 016488600
- Rialto Community Drug Team
- Find a local service through the National Directory for Drug and Alcohol Services at Drugs.ie